Wyoming, 2016

High Wind in Wyoming, February 29, 2016

February 29, 2016 · NWS CYS · 15 events in 4 counties and zones

A tight surface pressure gradient produced a brief period of high winds through the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient produced a brief period of high winds through the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 29, 10:10 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 29, 10:10 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MST MON FEB 29 2016

.UPDATE...
ISSUED AT 950 AM MST MON FEB 29 2016

CURRENT SURFACE OBSERVATIONS ACROSS THE AREA SHOW THE SURFACE COLD
FRONT MOVING SOUTHWARD ACROSS THE AREA...AND IS GENERALLY LOCATED
OVER NORTHERN CONVERSE/NIOBRARA COUNTIES AND EXTENDS EASTWARD INTO
THE NORTHERN NEBRASKA PANHANDLE AT THIS HOUR. THE FRONT HAS PUSHED
THROUGH CHADRON AS WINDS HAVE SHIFTED TO THE NORTH AT CHADRON
AIRPORT IN THE LAST FEW HOURS. THIS FRONT WILL CONTINUE TO MOVE
SOUTHWEST AND THEN STALL NEAR THE WYOMING/NEBRASKA BORDER THIS
AFTERNOON. A SECONDARY FRONT...WHICH IS MAINLY OFF THE
SURFACE...WILL MOVE ACROSS SOUTHEAST WYOMING AND WEAKEN THIS
AFTERNOON. THESE TWO AREAS WILL BE THE FOCUS FOR AFTERNOON
CONVECTION WITH ISOLATED THUNDER SHOWERS POSSIBLE. THUNDER SHOWERS
MAY CONTAIN STRONG GUSTY WINDS AND SMALL HAIL AS THEY MOVE
RAPIDLY SOUTHEAST WITH RAIN CHANGING TO SNOW AS COOLER AIR MOVES
INTO THE AREA. HIGH WIND WARNING REMAINS IN EFFECT THROUGH THIS
AFTERNOON...ALTHOUGH WINDS HAVE NOT INCREASED TOO MUCH IN THE LAST
SEVERAL HOURS. THE I80 SUMMIT SEEMS TO BE THE MOST LIKELY LOCATION
TO REACH GUSTS OVER 60 MPH AS PRESSURE FALLS WILL BE MAINLY NEAR
THE COLORADO BORDER THIS AFTERNOON. IF ANYTHING...SURFACE PRESSURE
WILL INCREASE FURTHER NORTH WHICH MAY IMPEDE STRONG WINDS OVER THE
WIND PRONE AREAS FROM NORTH OF CHEYENNE TOWARDS WHEATLAND.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 330 AM MST MON FEB 29 2016

FORECAST CHALLENGES DEAL WITH WINDS AND CONVECTIVE CHANCES TODAY
THROUGH THE SHORT TERM.

CURRENTLY...COLD FRONT CURRENTLY ON THE NORTH AND SOUTH DAKOTA
BORDER EXTENDING WEST INTO THE NORTH CENTRAL PORTIONS OF MONTANA
THIS MORNING IS PUSHING SOUTH TOWARDS THE CWFA THIS MORNING.
1020MB SURFACE HIGH LOCATED OVER NORTHWESTERN COLORADO HELPING TO
CREATE AN INCREASING PRESSURE GRADIENT WITH THIS FRONT MOVING
SOUTH. WINDS CURRENTLY IN THE WIND PRONE AREAS GUSTING TO 47 MPH
AT BORDEAUX...WITH MID 50S IN THE ARLINGTON AREA. A FEW AREAS HAVE
HIT THIS MORNING ALREADY AND DO THINK IT WILL BECOME MORE
WIDESPREAD AS THE MORNING PROGRESSES. WENT AHEAD WITH A HIGH WIND
WARNING FOR THE WIND PRONE AREAS FOR LATER THIS MORNING. MAY HAVE
TO UPDATE THE WARNING TO START EARLIER IF THESE STRONG WINDS
CONTINUE.

LATEST WRKHGT PRODUCT THOUGH SHOWING A DECREASE IN THE 850/700MB
CRAIG TO CASPER HEIGHT GRADIENTS THROUGH 12Z. AFTERWARDS THEY
BEGIN TO INCREASE...INCREASING TO 64/65MTRS RESPECTIVELY BY
21Z...SO THE MORE WIDESPREAD CONDITIONS SHOULD BE LATE MORNING
INTO THE AFTERNOON.

ANOTHER ASPECT TO THINK ABOUT...LIFTED INDICES THIS AFTERNOON FALL
WELL BELOW 0 EAST OF THE LARAMIE RANGE AS THAT FRONT SAGS SOUTH
INTO THE AREA. DO BELIEVE THERE IS POTENTIAL TO SEE ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON/EARLY EVENING.
PRETTY STEEP LAPSE RATES THIS AFTERNOON SEEN ON FORECAST
SOUNDINGS COULD HELP TO BRING DOWN SOME OF THE STRONGER WINDS AS
WELL...SO WE MAY HAVE TO EXPAND HIGH WIND WARNINGS TO A MUCH
LARGER AREA. GFS AND NAM 850MB WINDS PRETTY STRONG IN THE
PANHANDLE THIS EVENING. GFS BY FAR THE STRONGER BEHIND THE FRONT
WITH 40-45KTS FORECAST TOWARDS 00Z. MAY NEED WIND ADVISORIES AT A
MINIMUM OUT THERE FOR THIS AFTERNOON/EVENING AND WILL RELAY TO THE
DAY SHIFT.

FRONT MOVES SOUTH OF THE WYOMING/COLORADO BORDER TOWARDS 00Z THIS
AFTERNOON. WINDS SHIFT MORE NORTHWESTERLY TO NORTHERLY EAST OF THE
LARAMIE RANGE THIS EVENING. UPPER SHORTWAVE SHIFT EAST THIS
EVENING WITH ALL PRECIP COMING TO AN END AFTER 06Z. STRONG WINDS
WILL CONTINUE INTO TUESDAY AS GFS 700MB WINDS TURN BACK TO THE
WEST AND APPROACH 50KTS DURING THE LATE MORNING AND AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM MST MON FEB 29 2016

A DEPARTING MID-LEVEL SHORTWAVE COULD PROMOTE LINGERING SNOW SHOWERS
OVER OUR EASTERN ZONES EARLY IN THE PERIOD. THE EXTENDED LOOKS TO BE
FAIRLY QUIET OTHERWISE...WITH ONLY A FEW WEAK MID-LEVEL DISTURBANCES
EMBEDDED WITHIN QUASI-ZONAL FLOW ALOFT. A LACK OF MOISTURE IN THE H7
TO H3 LAYER SUGGESTS MINIMAL CHANCES FOR RAIN OR SNOW...BUT WE COULD
SEE A FEW SHOWERS IN THE MOUNTAINS FROM TIME TO TIME. IT WILL LIKELY
BE BREEZY OVER THE WIND PRONE AREAS OF SOUTHEAST WYO WITH PERIODS OF
35 TO 45 KT FLOW AT H7-H8 PER THE GFS. SURFACE TEMPS SHOULD BE ABOVE
NORMAL THROUGH THE PERIOD WITH MEDIUM RANGE MODELS IN GOOD AGREEMENT
WITH H7 TEMPS AVERAGING BETWEEN 0 AND +4 DEG C.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 447 AM MST MON FEB 29 2016

VFR PREVAILS. WINDY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS MUCH
OF THE AREA THIS AFTERNOON...ESPECIALLY OVER THE SOUTHEAST WYOMING
TERMINALS WHERE WIND GUSTS OF 35 TO 45 KT WILL BE COMMON. ISOLATED
TO WIDELY SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS SHOULD
DEVELOP LATER TODAY ACROSS MUCH OF SOUTHEAST WY AND THE WESTERN NE
PANHANDLE. BRIEF MVFR CIGS/VSBYS ARE POSSIBLE...ALONG WITH LOCALLY
ENHANCED WINDS. PRECIPITATION CHANCES SHOULD DIMINISH BY LATE THIS
EVENING AND OVERNIGHT.

&&

.FIRE WEATHER...
ISSUED AT 330 AM MST MON FEB 29 2016

WINDY CONDITIONS AS A COLD FRONT MOVES SOUTH OUT OF EASTERN
MONTANA AND WESTERN SOUTH DAKOTA. WINDS GUSTING IN EXCESS OF 60
MPH FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING UNTIL THE FRONT
STALLS NEAR THE EAST SLOPES OF THE LARAMIE RANGE THIS EVENING.
FORTUNATELY...AFTERNOON HUMIDITIES WILL STAY ABOVE CRITICAL
LEVELS...BOTTOMING OUT THIS AFTERNOON IN THE LOW TO MID 20 PERCENT
RANGE. THIS FRONT COULD KICK OFF SOME ISOLATED THUNDERSTORMS EAST
OF THE LARAMIE RANGE THOUGH THIS AFTERNOON THAT COULD START SOME
FIRES IN THE DORMANT GROWTH. EXPECT WINDY CONDITIONS TO LAST
THROUGH MUCH OF THE UPCOMING WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ106-110-
     116-117.

NE...NONE.
&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 29, 5:17 AM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
517 AM MST MON FEB 29 2016

WYZ101>119-011230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
517 AM MST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS ARE LIKELY ACROSS MUCH OF SOUTHEAST WYOMING
TODAY. WINDS GUSTING BETWEEN 45 AND 55 MPH WILL BE COMMON...WITH A
FEW GUSTS TO 65 MPH EXPECTED IN THE MAIN WIND CORRIDORS. HIGH WIND
WARNINGS ARE IN EFFECT FOR ARLINGTON...BORDEAUX AND THE INTERSTATE
80 CORRIDOR BETWEEN CHEYENNE AND LARAMIE.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON. STRONG WINDS AND OCCASIONAL LIGHTNING WILL BE THE MAIN
HAZARDS FROM THIS ACTIVITY.

LIGHT SNOWFALL ACCUMULATIONS ARE EXPECTED IN THE SNOWY AND SIERRA
MADRE MOUNTAIN RANGES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-011230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
517 AM MST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON. STRONG WINDS AND OCCASIONAL LIGHTNING WILL BE THE MAIN
HAZARDS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
February 29, 11:25 AM MST to 12:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 29/1210 MST.

High Wind, South Laramie Range

When
February 29, 11:45 AM MST to 11:55 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured peak wind gusts of 60 mph.

High Wind, South Laramie Range Foothills

When
February 29, 12:40 PM MST to 12:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
February 29, 1:55 PM MST to 2:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
February 29, 2:25 PM MST to 5:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/1430 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
February 29, 2:30 PM MST to 2:40 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured peak wind gusts of 70 mph.

High Wind, North Snowy Range Foothills

When
February 29, 2:35 PM MST to 3:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The sensor at Elk Mountain measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 29, 2:35 PM MST to 4:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 29/1535 MST.

High Wind, North Snowy Range Foothills

When
February 29, 2:35 PM MST to 4:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 29/1520 MST.

High Wind, North Snowy Range Foothills

When
February 29, 3:45 PM MST to 4:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
February 29, 3:45 PM MST to 4:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/1615 MST.

High Wind, South Laramie Range Foothills

When
February 29, 3:55 PM MST to 4:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured peak wind gusts of 63 mph.

High Wind, North Snowy Range Foothills

When
February 29, 4:00 PM MST to 4:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
February 29, 4:00 PM MST to 5:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/1700 MST.

High Wind, South Laramie Range

When
February 29, 4:15 PM MST to 4:20 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619693, 619690, 619695, 619669, 619674, 619663, 619678, 619683, 619684, 619681, 619685, 619699, 619676, 619686, 619691.